Drug Use in the Elderly

Main Article Content

Amnuay Thithapandha

Abstract

Many changes in both pharmacokinetics and pharmacodynamics of several drugs have occurred as a result of physiologic alteration in the elderly. Decrease in total body water (due to decrease in muscle mass) and increase in total body fat affect volume of distribution. Thus, serum levels of water-soluble drugs such as lithium, aminoglycosides, alcohol and digoxin may go up due to decreased volume of distribution. Half-life of fat-soluble compounds such as diazepam, thiopental and trazadone may be increased because of the increase in body fat.


The pharmacodynamics (what the drug dose to the body) of drugs may also be altered. For example, alcohol causes increase in drowsiness in older people more than in younger people at the same serum levels, and this is also true for fentanyl, diazepam, morphine and theophylline. In contrast, some drug effects are decreased, e.g., diminished heart rate (HR) response to isoproterenol and beta-blockers in the elderly.

Article Details

How to Cite
Thithapandha, A. (2012). Drug Use in the Elderly. Ramathibodi Medical Journal, 35(3), 243–244. Retrieved from https://he02.tci-thaijo.org/index.php/ramajournal/article/view/135265
Section
Special Articles

References

American Geriatric Society Public Policy Committee. Drug evaluation and Surveillance. The American Geriatric Society Position Statement; 2010.

United Nations. World Population Ageing 1950-2050. New York: Department of Economic and Social Affairs, Population Division; 2002:146-55.

Johnston CB. Drug and the elderly: Practical Consideration. UCSF Division of Geriatrics Primary Care. Lecture Series. Med Educ. 2004;38:1103-10.

Fick DM, Cooper JW, Wade WE, Waller JL, Maclean JR, Beers MH. Updating the Beers criteria for potentially inappropriate medication use in older adults: results of a US consensus panel of experts. Arch Intern Med. 2003;163(22):2716-24. doi:10.1001/archinte.163.22.2716.

Elliott RA. Problems with medication use in the elderly: An Australian perspective. J Pharm Pract Res. 2006;36:58-66. doi:10.1002/j.2055-2335.2006.tb00889.x.